Arizona, 2015

Flash Flood and Hail in Arizona, August 20, 2015

August 20, 2015 · NWS TWC · 6 events in 3 counties and zones

Northwesterly flow aloft prevailed over Arizona and weakening high pressure was located off the coast of northern Baja California. Scattered thunderstorms began during the late morning hours and lasted through the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$45,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Northwesterly flow aloft prevailed over Arizona and weakening high pressure was located off the coast of northern Baja California. Scattered thunderstorms began during the late morning hours and lasted through the early evening. Damaging winds occurred in Marana and flash flooding occurred in Nogales.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 20, 9:43 AM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 20, 9:43 AM MST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
943 AM MST THU AUG 20 2015

.SYNOPSIS...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS MAINLY FROM
TUCSON EAST AND SOUTH THROUGH TONIGHT. INCREASING CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL THEN BEGIN FRIDAY WITH THE BEST
CHANCE OF WIDESPREAD RAINFALL EARLY NEXT WEEK. THE INCREASED
MOISTURE WILL ALSO KEEP DAYTIME TEMPERATURES CLOSE TO SEASONAL
AVERAGES FRIDAY INTO EARLY NEXT WEEK.

&&

.DISCUSSION...SATELLITE IMAGERY WAS SHOWING SOME CLOUDS ALREADY
STARTING TO BUILD UP ACROSS FAR SOUTHEAST ARIZONA AND IN THE WHITE
MOUNTAINS THIS MORNING. MOISTURE WILL CONTINUE TO INCREASE TODAY AND
MORE SO THIS WEEKEND. THAT SAID...CHANCES OF RAIN WILL BE GOING UP
GRADUALLY STARTING TODAY. CURRENT FORECAST APPEARED TO HANDLE THE
TRENDS WELL...SO NO UPDATES NECESSARY THIS MORNING. PLEASE REFER TO
THE ADDITIONAL SECTIONS FOR MORE DETAILS.

&&

.AVIATION...VALID THRU 21/12Z.
FEW-SCT CLOUDS ABV 12K FT. AFT 20/21Z SCT TO LOCALLY BKN 8-10K FT
AND SCT-BKN LYRS AOA 12K FT. CHANCE FOR -SHRA/-TSRA FROM KTUS SOUTH
AND EAST...WITH AN EMPHASIS ON THE SOUTHERN TERMINALS KOLS AND KDUG.
BRIEF MVFR CONDITIONS AND GUSTY WINDS MAY BE POSSIBLE NEAR STRONGER
TSRA. OTHERWISE...WINDS WILL GENERALLY BE LIGHT AND TERRAIN DRIVEN
UNDER 10 KTS EXCEPT WLY 6-13KTS 20/21Z THRU 21/03Z. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE WILL START TO INCREASE TODAY WITH ISOLATED
SHOWERS AND THUNDERSTORMS POSSIBLE...MAINLY SOUTHERN AREAS. THEN
THE MOISTURE AND THUNDERSTORMS CHANCES WILL INCREASE AND SPREAD
THROUGHOUT SOUTHEAST ARIZONA THROUGH THE WEEKEND INTO EARLY NEXT
WEEK. WINDS WILL BE TYPICAL FOR MID AUGUST AND GENERALLY LESS THAN
15 MPH THEN THE WIND WILL BECOME EASTERLY MONDAY AND TUESDAY...BUT
AGAIN GENERALLY REMAINING 15 MPH OR LESS.

&&

.PREV DISCUSSION...BASED ON VARIOUS NWP SOLUTIONS...THERE WERE NO
SIGNIFICANT ADJUSTMENTS TO THE INHERITED GRIDDED DATA
POP/WEATHER/TEMP FIELDS FOR THIS FORECAST ISSUANCE. HIGH PRESSURE
ALOFT CENTERED NEAR THE NRN BAJA CALIFORNIA COAST WILL WEAKEN INTO
THIS WEEKEND. THE DRY NWLY FLOW GENERALLY IN THE 700-300MB LAYER
WILL TRANSITION TO LIGHT WLY FLOW FRI AND CONTINUE SAT.

FOR TODAY AND TONIGHT...SEVERAL HRRR SOLUTIONS SUGGEST AN EARLY
START TO SHOWER/TSTM ACTIVITY...PERHAPS BY 18Z-19Z SOUTH-TO-
SOUTHEAST OF TUCSON AND ESPECIALLY FAVORING SANTA CRUZ/SWRN COCHISE
COUNTIES BY MID-AFTERNOON. MEANWHILE...THERE SHOULD BE ENOUGH
MOISTURE TO JUSTIFY ISOLATED SHOWERS/TSTMS THIS AFTERNOON INTO
TONIGHT FROM TUCSON EAST TO THE NEW MEXICO BORDER. PRECIP-FREE
CONDITIONS WILL CONTINUE ACROSS WRN PIMA COUNTY.

20/00Z GFS/ECMWF/CMC SUGGEST THAT PRECIP COVERAGE SHOULD INCREASE
STARTING FRI FOLLOWED BY SCATTERED TO PERHAPS NUMEROUS SHOWERS/
TSTMS...ESPECIALLY SUN INTO MON NIGHT OR SO. THIS SCENARIO SEEMS
REASONABLE GIVEN THAT THE MID AND UPPER FLOW IS PROGGED TO BECOME
ELY/SELY STARTING SUN AND CONTINUING EARLY NEXT WEEK. HAVE NOTED
SOME DISCREPANCIES BETWEEN THE GFS/ECMWF SOLUTIONS FOR EARLY NEXT
WEEK. IN GENERAL...THE 20/00Z GFS TRENDED SOMEWHAT DRIER VERSUS
PREVIOUS GFS SOLUTIONS FOR QPF/S SUN-MON...AND THE 20/00Z ECMWF WAS
MARKEDLY MORE ROBUST WITH QPF/S FOR MON-TUE VERSUS THE 20/00Z GFS.

BASED ON THESE DIFFERENCES...OPTED TO MAKE ONLY VERY MINOR
MODIFICATIONS TO THE GRIDDED DATA POPS SUN-TUE. AT THIS TIME...
APPEARS THAT THE BEST COVERAGE OF SHOWERS/TSTMS SHOULD OCCUR ROUGHLY
SUN AFTERNOON INTO MON NIGHT...OR PERHAPS EARLY TUE. THEREAFTER...
THE GFS TRANSITIONED THE UPPER HIGH CENTER FROM NEAR THE FOUR
CORNERS REGION INTO SERN NEW MEXICO/WEST TEXAS NEXT WED. SWLY FLOW
ALOFT ASSOCIATED WITH THIS SCENARIO WOULD CONFINE SHOWERS/TSTMS
MAINLY TO ERN SECTIONS BY NEXT WED. HOWEVER...THE ECMWF MAINTAINED
THE UPPER HIGH TO BE CENTERED NEAR THE FOUR CORNERS. SLY/SELY FLOW
ALOFT ASSOCIATED WITH THIS SCENARIO WOULD KEEP PRECIP CHANCES HIGHER
FURTHER WWD VERSUS THE GFS SOLUTION. THE UPSHOT...ISOLATED TO
SCATTERED SHOWERS/TSTMS AREA-WIDE NEXT WED...WITH HIGHER POPS ACROSS
GREENLEE/GRAHAM/COCHISE COUNTIES.

HIGH TEMPS TODAY WILL BE QUITE SIMILAR TO TEMPS ACHIEVED WED... AND
WILL CONTINUE TO AVERAGE ABOUT 2-5 DEGS F ABOVE NORMAL. SOME MINOR
COOLING WILL THEN OCCUR FRI FOLLOWED BY NEAR NORMAL DAYTIME TEMPS
FOR MUCH OF THE AREA SAT-TUE. HIGH TEMPS SHOULD TREND UPWARD AND
GENERALLY A FEW DEGS ABOVE NORMAL NEXT WED.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 20, 12:43 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1243 PM MST THU AUG 20 2015

AZZ502>504-515-202015-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-
1243 PM MST THU AUG 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 115 PM
MST...

AT 1242 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF THREE POINTS...MOVING NORTHEAST AT 10 MPH.

REDUCED VISIBILITIES DUE TO BLOWING DUST AND WIND GUSTS UP TO 50 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THREE POINTS.

LAT...LON 3186 11147 3198 11159 3220 11135 3200 11121
TIME...MOT...LOC 1942Z 215DEG 7KT 3200 11140

The radar

The Tucson radar (KEMX), 76 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Lightning, Pima

When
August 20, 12:45 PM MST
Where
Pima County, 4.92 mi ESE of Nawt Vaya
Injuries
1 direct, 0 indirect
Reported by
911 Call Center
Coordinates
32.000, -111.424

A man was struck and injured by lightning near Three Points.

Thunderstorm Wind, Cochise

When
August 20, 1:08 PM MST
Where
Cochise County, 1.38 mi S of (Fhu)ft Huachuca Afb
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
31.560, -110.350

Hail, Santa Cruz

When
August 20, 3:00 PM MST to 3:05 PM MST
Where
Santa Cruz County, 0.93 mi SSE of Calabasas
Measured
0.75 in hail
Reported by
Social Media
Coordinates
31.468, -110.972

Thunderstorm Wind, Pima

When
August 20, 3:15 PM MST to 3:20 PM MST
Where
Pima County, 4.7 mi WSW of Naviska to 2.35 mi W of Naviska
Measured
55 kt (63 mph) estimated gust
Property damage
$35,000
Reported by
Broadcast Media
Coordinates
32.461, -111.307

Thunderstorm winds downed 20 power poles down along Marana Trico Road and Luckett Road. A chicken coop in Marana sustained some damage as well.

Flash Flood, Santa Cruz

When
August 20, 3:58 PM MST to 5:15 PM MST
Where
Santa Cruz County, 0.43 mi ESE of Nogales to 0.42 mi NNE of Nogales
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.348, -110.923

Thunderstorms over Nogales produced 1 to 2 inches of rain, which resulted in heavy flows in Nogales wash. The Doe Street Bridge was closed for a time after flood waters breached the wash banks and over-topped the roadway.

Lightning, Pima

When
August 20, 5:10 PM MST
Where
Pima County, 6.23 mi NNE of Oro Vly
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
32.498, -110.926

A lightning strike ignited a fire at a residence on N Oracle Rd. in Catalina.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599900, 599897, 599903, 599904, 599902, 599898.